TREATING SSRI-INDUCED SEXUAL DYSFUNCTION

Several different treatment options have been devised to correct SSRIinduced sexual dysfunction. Adjusting SSRI dose, juggling the schedule of SSRI administration, adding yohimbine, or substituting another antidepressant, bupropion (Wellbutrin), have all been reported to provide relief from SSRI-induced sexual dysfunction.

On occasion, increasing amounts of SSRI are required to alleviate depression, and when that happens, the onset of sexual side effects coincides with escalating SSRI doses. Decreasing SSRI dose alone may suffice to restore sexual function without sacrificing any of the mood-elevating benefits brought about with antidepressant therapy.

Dr. Alan Rothschild of Maclean Hospital, Belmont, Massachusetts, has achieved the same effect by giving his patients a “drug holiday.” He instructed thirty patients who experienced sexual side effects while taking either fluoxetine, sertraline, or paroxetine every day to stop taking medication on Friday and Saturday (the drug holiday) and resume their normal dose at 12:00 noon on Sunday. Significant improvement in sexual function was noted by patients who took a weekend holiday from sertraline and paroxetine, but not from fluoxetine. Depression did not worsen during the brief drug holiday, leading the author to conclude that one way to restore sexual function in sexually impaired sertraline- or paroxetine-treated patients was to ease up on the SSRI burden for a brief period of time. Exactly why the same technique was ineffective in fluoxetine-treated patients is not clear.

Another antidepressant medication, bupropion (Wellbutrin), alone or in combination with fluoxetine, has been used to treat men with SSRI-induced sexual dysfunction. Bupropion is an antidepressant medication different in structure and function from SSRI antidepressants and has been touted as being free of sexual side effects, a claim that has been supported to some degree by clinical experience.

Drs. Lawrence Labbate and Mark Pollack described this phenomenon by reporting their experience with a depressed fifty-year-old man who had less depression two months after starting fluoxetine, but after six months of continued treatment noted diminished libido, erectile impotence, and problems achieving orgasm. Fluoxetine therapy was continued and small doses of another antidepressant, bupropion, were added. Libido, normal erections, and satisfactory orgasms returned within ten days of instituting bupropion therapy. When fluoxetine was discontinued, depression returned, and when bupoprion was stopped, sexual function deteriorated, indicating that for this patient a combination of fluoxetine and bupropion was essential to control depression without disrupting sexual function.

Building on this experience, psychiatrists at several medical centers pooled their experience to see what would happen when patients experiencing sexual dysfunction on fluoxetine stopped that medication and instead used bupropion as their only antidepressant. Patients first discontinued fluoxetine and were on no antidepressant medication for two weeks. It was during this interval, off SSRI medication, that sexual function started to improve. Thereafter, bupropion therapy was instituted, and patients’ estimates of their orgasms, libido, and overall sexual function were evaluated in 25 of 39 patients (64 percent) who started and completed the eight-week trial. Orgasm, libido, and sexual satisfaction were said to be significantly improved in the majority of patients who completed the trial. Some failed to complete because when they stopped fluoxetine and went on bupropion, depression returned. Others were excluded from analysis for a variety of reasons. The improvement in sexual function after discontinuing fluoxetine and starting bupropion, while gratifying, must be interpreted cautiously, because the design of the study does not resolve the question: Did SSRI-induced sexual dysfunction improve because fluoxetine was stopped or because bupropion was started? Only a placebo-controlled study will provide the answer. In the absence of such a study, depressed men who develop sexual side effects during SSRI treatment should alert their doctors to the nature of their problem, and working together, they should be able to find a way to control depression without disrupting sexual function.

One Response to “TREATING SSRI-INDUCED SEXUAL DYSFUNCTION”

  1. Erectile Dysfunction Products says:

    You’ve got great insights about erectile dysfunction, keep up the good work!

Leave a Reply